Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS El Paso, TX

July 7, 2018Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 7, 2018, 3:35 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 3:35 PM MDT (21:35 UTC)
Expired
Jul 7, 2018, 6:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 14 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WGUS54 KEPZ 072135
FFWEPZ
NMC035-080030-
/O.NEW.KEPZ.FF.W.0003.180707T2135Z-180708T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
335 PM MDT SAT JUL 7 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northwestern Otero County in south central New Mexico...

* Until 630 PM MDT.

* At 334 PM MDT Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen with more rain expected. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Tularosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around#commaOrEllipsis()don't drown when encountering flooded
roads. Most flood deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos and rivers can become raging killer currents in a matter of 
minutes even from distant rainfall.

&&

LAT...LON 3315 10591 3305 10582 3296 10609 3306 10614

$$

GNL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:01 PM MDT, 34 minutes earlier.

Area forecast discussion, Jul 7, 3:01 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
301 PM MDT Sat Jul 7 2018

.SYNOPSIS...
Sufficient moisture is present along with disturbances aloft to
trigger scattered thunderstorms through Sunday. Though storms will
still be present, Monday will begin a drying trend. By late next
week storms limited to the mountains and mainly west of the
Continental Divide. Afternoon temperatures will begin at below
normal levels and then return to normal by midweek.

&&

.DISCUSSION...
The upper high axis has shifted far enough north to increase
instability somewhat over the Borderland, as well as allow a
modest increase in midlevel moisture. Also an inverted trough was
approaching from the east. This all translates to a more active
day of convection, and this should be repeated Sunday (especially
during the evening). Localized flooding will be an issue the next
couple of days. On Monday thunderstorm activity will begin to
decrease as the inverted trough departs to the west and somewhat
warmer/drier air aloft moves in. The decrease will be more
noticeable Tuesday with the eastern portion likely becoming storm-
free by Wednesday except for in the mountains.

As for the western portion (especially west of the divide)? The
upper ridge re-orients itself to develop a more southerly (and
classic monsoonal) plume of moisture planted over Arizona, with
the benefits spilling over into western NM...mainly the NM
bootheel and west of a Antelope Wells to T or C line. Even that
area may become less active late next week into next weekend.
Meanwhile our "pleasant" below normal max temps will return to
normal midweek and a little above normal thereafter during this
forecast period.

&&

.AVIATION...Valid 07/00Z-08/00Z.
High pressure at the surface and aloft are now positioned
correctly to advect in fairly good moisture into the area.
Passing disturbances aloft will help set off scattered showers and
tstms through the forecast period. In general sky conditions:
SCT-BKN 050-080 SCT-BKN 100-140 AND SCT-BKN 200-250. In areas of
precip esply from 00Z-12Z expect BKN040 OVC100 3-6SM TSRA. More
isold SHRA AND TSTM 12Z-24Z Sunday. Winds gnly ENE-ESE 10G20KTS
except of course vrbl/gusty in and nr tstms where they may gust
35-40KTS.

&&

.FIRE WEATHER...
With low and mid level moisture continuing to slowly increase as our
overall wind flow pattern becomes more monsoon like, expect
thunderstorm coverage to increase into scattered category today into
Sunday. Some heavy rain and local flooding possible with these
storms. A gradual drying out will take place Tuesday through most of
the rest of the week, with mostly isolated thunderstorms over the
mountain zones. Temperatures will remain at or below normal through
the weekend and into mid week of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  90  71  89 /  30  20  30  30
Sierra Blanca           66  85  66  85 /  30  30  30  30
Las Cruces              68  88  67  87 /  20  20  40  30
Alamogordo              67  87  66  86 /  30  20  50  20
Cloudcroft              50  66  48  65 /  40  50  80  40
Truth or Consequences   69  88  68  86 /  20  40  30  30
Silver City             62  83  62  84 /  50  50  50  30
Deming                  67  89  67  87 /  20  20  40  30
Lordsburg               68  90  68  88 /  20  20  40  30
West El Paso Metro      72  88  71  88 /  30  20  30  30
Dell City               67  88  66  88 /  30  30  30  30
Fort Hancock            70  89  70  89 /  30  30  30  30
Loma Linda              65  86  64  85 /  30  20  40  20
Fabens                  69  89  67  88 /  30  30  30  20
Santa Teresa            69  89  69  88 /  30  20  30  30
White Sands HQ          70  87  69  87 /  30  20  40  30
Jornada Range           67  88  66  87 /  20  20  40  30
Hatch                   68  90  67  88 /  20  20  40  30
Columbus                69  91  70  90 /  20  20  30  30
Orogrande               69  88  68  88 /  30  20  30  20
Mayhill                 54  78  54  74 /  30  50  60  40
Mescalero               54  77  54  75 /  30  50  70  40
Timberon                54  75  54  73 /  40  40  60  40
Winston                 58  86  57  80 /  40  50  50  30
Hillsboro               63  86  63  84 /  30  50  40  30
Spaceport               67  87  66  86 /  20  20  40  30
Lake Roberts            54  86  53  80 /  40  50  60  30
Hurley                  62  85  62  84 /  30  40  40  30
Cliff                   60  87  59  85 /  50  50  50  40
Mule Creek              61  88  61  86 /  50  40  60  40
Faywood                 64  85  64  83 /  30  40  40  30
Animas                  68  91  68  89 /  20  20  40  30
Hachita                 68  91  67  89 /  20  20  40  30
Antelope Wells          67  91  67  88 /  20  20  30  40
Cloverdale              65  89  65  86 /  20  20  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01/20 Fausett/Novlan
Hazardous weather outlook, Jul 7, 11:20 AM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1120 AM MDT Sat Jul 7 2018

NMZ401>417-TXZ418>424-081730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1120 AM MDT Sat Jul 7 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will increase in coverage this afternoon and become
scattered, moving from northeast to southwest. They will have the
potential to produce heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be scattered Sunday and Monday, decreasing in
coverage Tuesday and limited to mainly the mountains by Wednesday.
The best chance of localized flooding will be Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but spotters are encouraged
to send their reports to this office.

Fausett

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:06 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 7, 4:39 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 7, 5:36 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.